Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Periodic billiard orbits are dense
in rational polygons


Authors: M. Boshernitzan, G. Galperin, T. Krüger and S. Troubetzkoy
Journal: Trans. Amer. Math. Soc. 350 (1998), 3523-3535
MSC (1991): Primary 58F05
DOI: https://doi.org/10.1090/S0002-9947-98-02089-3
MathSciNet review: 1458298
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that periodic orbits are dense in the phase space for billiards in polygons for which the angle between each pair of sides is a rational multiple of $\pi.$


References [Enhancements On Off] (What's this?)

  • [BKM] C. Boldrighini, M. Keane, and F. Marchetti, Billiards in polygons, Ann. Prob. 6 (1978), 532-540. MR 58:31007b
  • [Bo] M. Boshernitzan, Billiards and rational periodic directions in polygons, Amer. Math. Monthly 99 (1992), 522-529. MR 93d:51043
  • [Bo1] M. Boshernitza, A condition for minimal interval exchange maps to be uniquely ergodic, Duke Math. J. 52 (1985) 723-752.MR 87i:28012
  • [CFS] I.P. Cornfeld, S.V. Fomin and Ya.G. Sinai, Ergodic theory, Springer Verlag, Berlin, 1982. MR 87f:28019
  • [GKT] G. Galperin, T. Krüger, and S. Troubetzkoy, Local instability of orbits in polygonal and polyhedral billiards, Comm. Math. Phys. 169 (1995), 463-473. MR 96d:58106
  • [GSV] G.A. Galperin, A.M. Stepin, and Ya.B. Vorobetz, Periodic billiard trajectories in polygons: generating mechanisms, Russian Math. Surv. 47:3 (1992), 5-80. MR 93h:58088
  • [Gu] E. Gutkin, Billiards in polygons, Physica D 19 (1986), 311-333. MR 87k:58085
  • [Gu1] E. Gutkin, Billiards on almost integrable polyhedral surfaces, Ergod. Th. Dyn. Sys. 4 (1984), 569-584. MR 86m:58123
  • [K] M. Keane, Interval exchange transformations, Math. Z. 141 (1975), 25-31. MR 50:10207
  • [KMS] S. Kerckhoff, H. Masur, and J. Smillie, Ergodicity of billiard flows and quadratic differentials, Annals Math. 124 (1986), 293-311. MR 88f:58122
  • [M] H. Masur, Closed trajectories for quadratic differentials with an application to billiards, Duke Math. J. 53 (1986), 307-313. MR 87j:30107
  • [M1] H. Masur, The growth rate of trajectories of a quadratic differential, Ergod. Th. Dyn. Sys. 10 (1990), 151-176. MR 91d:30042
  • [V] W. Veech, The billiard in a regular polygon Geom. Func. Anal. 2 (1992), 341-379. MR 94a:11074
  • [V1] W. Veech, Teichmuller curves in moduli space, Eisenstein series and an application to triangular billiards, Invent. Math. 97 (1989), 553-583. MR 91h:58083a
  • [W] P. Walters, An introduction to ergodic theory, Springer-Verlag, 1982. MR 84e:28017

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F05

Retrieve articles in all journals with MSC (1991): 58F05


Additional Information

M. Boshernitzan
Affiliation: Department of Mathematics, Rice University, Houston, Texas 77005
Email: michael@math.rice.edu

G. Galperin
Affiliation: Forschungszentrum BiBos, Universität Bielefeld, Bielefeld, Germany
Address at time of publication: Department of Mathematics, Eastern Illinois University
Email: cfgg@eiu.edu

T. Krüger
Affiliation: Forschungszentrum BiBos, Universität Bielefeld, Bielefeld, Germany

S. Troubetzkoy
Affiliation: Forschungszentrum BiBos, Universität Bielefeld, Bielefeld, Germany and Institute for Mathematical Science, SUNY at Stony Brook, Stony Brook, New York 11794
Address at time of publication: Department of Mathematics, University of Alabama at Birmingham, Birmingham, Alabama 35294
Email: troubetz@math.uab.edu

DOI: https://doi.org/10.1090/S0002-9947-98-02089-3
Received by editor(s): July 29, 1996
Additional Notes: MB is partially supported by NSF-DMS-9224667.
GG thanks the Alexander von Humboldt Stiftung for their support.
ST thanks the Deutsche Forschungsgemeinschaft for their support.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society